MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 15 STEM PRIMARY SO; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. EMP 15 STEM PRIMARY SO; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Model Number 71291501
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pain (1994)
Date of Event 08/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient had a revision surgery performed to remove the femoral component due to gradual pain, disability and limb in left hip and leg.
 
Additional Manufacturer Narrative
The clinical/medical team concluded, the reported femoral stress reaction, mechanical issues and leg length discrepancy cannot be ruled out as potential contributing factors to the reported event.The surgeon¿s reported intra op findings of ¿cold welding of the modular femoral stem with a iight varus alignment and thinning of the anterior and lateral aspect of the subtrochanteric femoral bone stock¿ during revision could have contributed to the reported complaints of pain, disability and limp in left leg.It cannot be conclude the cause of the mechanical failure of the femoral component based on the information provided.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re opened.Mimb review.Assess severity of complaint case to determine if additional actions or inputs are required for inclusion in the medical assessment.Determine if a medical assessment will be performed based on a review of the complaint details and further input from the medical director/designee.Reviewed during mimb.A medical investigation will be performed.Wait on product evaluation if the device is returning.Proceed based on information provided by legal team and/or available for the investigation; if no relevant clinical information is provided, recommend closure.Approved by dr.(b)(6) and/or (b)(6), medical director.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information.Surgical procedure/post-operative care review.Device labeling (including technique guides, ifus, etc.) this is a 70-year-old male who underwent left total hip arthroplasty for hip dysplasia and reportedly developed gradual pain, disability and a limp.It was noted in the primary op-note ¿the femoral component was prepared with the referencing point now about 1 inch distal to the greater trochanter rather than the tip¿ due to the ¿markedly dysplastic hip¿.Revision left tha was performed approximately 3 years post primary due to mechanical failure (fretting, corrosion, and implant breakage) of the femoral component, proximal femoral stress reaction/¿thinning (per mri and bone scan), and left leg-length discrepancy.Due to legal restrictions no clinical radiographs are available for evaluation and/or inclusion in this medical investigation.Conclusion: the reported femoral stress reaction, mechanical issues and leg-length discrepancy cannot be ruled out as potential contributing factors to the reported event.The surgeon¿s reported intra-op findings of ¿cold welding of the modular femoral stem with a iight varus alignment and thinning of the anterior and lateral aspect of the subtrochanteric femoral bone stock¿ during revision could have contributed to the reported complaints of pain, disability and limp in left leg.It cannot be conclude the cause of the mechanical failure of the femoral component based on the information provided.Conclusion: the reported femoral stress reaction, mechanical issues and leg-length discrepancy cannot be ruled out as potential contributing factors to the reported event.The surgeon¿s reported intra-op findings of ¿cold welding of the modular femoral stem with a iight varus alignment and thinning of the anterior and lateral aspect of the subtrochanteric femoral bone stock¿ during revision could have contributed to the reported complaints of pain, disability and limp in left leg.It cannot be conclude the cause of the mechanical failure of the femoral component based on the information provided.
 
Event or Problem Description
It was reported that, after a left thr on (b)(6) 2015 patient presented pain and leg-length discrepancy, mri demonstrate mechanical failure of the femoral component.Patient underwent a revision surgery on (b)(6) 2018 where it was confirmed corrosion a femoral component breakage.All implants were removed.Patient outcome is unknown.

Brand Name
EMP 15 STEM PRIMARY SO
Common Device Name
PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks road
memphis, TN 38116
0447940038246
MDR Report Key8395263
Report Number1020279-2019-00922
Device Sequence Number16835552
Product Code MEH
UDI-Device Identifier03596010561527
UDI-Public03596010561527
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/11/2024
Device Model Number71291501
Device Catalogue Number71291501
Device Lot Number14CM10013
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 02/11/2019
Supplement Date Received by Manufacturer06/11/2019
03/03/2021
03/22/2021
01/14/2022
06/23/2022
Initial Report FDA Received Date03/06/2019
Supplement Report FDA Received Date06/16/2019
03/09/2021
03/24/2021
01/19/2022
06/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/14/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71291674, EMP15 SLV MEDCONE1 SPOUTSLOT, 08KAB0009; 71330001 14EM05724; 71333334 15DM11598; 71336450 15AM01919; 71343204, OXINIUM FEMHD 12/1432MM+4, 15AM06040
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexMale